WANT TO BE A PART OF A FABULOUS COMMUNITY OF OLDER WOMEN JUST LIKE YOU? THEN JOIN THE ETHEL CIRCLE ON FACEBOOK TODAY!
Oh no!
It looks like you aren't logged in to the Ethel community. Log in to get the best user experience, save your favorite articles and quotes, and follow our authors.
Don't have an Online Account? Subscribe here
Subscribe

Could THIS Be Behind the Recent Loss of Your Libido?

Here’s what a sexual health professional has to say.

Comment Icon
illustration of birth control on top of broke bed
Valero Doval
Comment Icon

What if suddenly your tried-and-true maneuvers that consistently end in orgasm no longer work? Or it took so long and the climax was so pathetic it was hardly worth the effort? If you are in that camp, you are far from alone. As a gynecologist and medical director of a large academic sexual medicine clinic, I have seen these cases on a regular basis. And, while there are a lot of medical reasons that problem might happen, taking an antidepressant is at the top of the list.

Case in point: "Gloria" was 63 when she came to see me. She had entered menopause nine years earlier and was doing fine on her hormone therapy — no flashes, slept like a baby and had no issues with vaginal lubrication. She had a loving husband and a terrific sex life. But when her 87-year-old mom died after a short bout with COVID-19 and Gloria wasn’t allowed to be with her to say goodbye, she fell into a funk she couldn’t shake.

Between therapy and the antidepressant her internist prescribed, Gloria was finally able to function. But she was not happy about the drop in her libido and, even worse, the fact that since starting her medication, having an orgasm was essentially hopeless.

The fact that one of the most prescribed classes of antidepressants, selective serotonin reuptake inhibitors (SSRIs), may be associated not only with low libido but also with the inability to have an orgasm is too unfair for words. The reason SSRIs may lower libido is the same reason why they alleviate depression. It all comes down to serotonin, one of the key neurotransmitters.

Low serotonin is associated with depression. High serotonin levels can inhibit sexual activity and libido. SSRIs increase the amount of circulating serotonin, which does a great job to alleviate depression but, in some cases, kills your sex life.

SSRIs are not the only class of antidepressants that may lower libido, but they are among the most studied since they are so popularly used. Scientific studies show a wide variation in exactly how many women prescribed SSRIs are affected but it may be as high as 75 percent. Other research puts the number much lower, at 0 to 30 percent, especially if the women in the study group had libido issues prior to taking SSRIs.

It is also important to note that research shows that 70 percent of depressed women have sexual issues even if they are not taking SSRIs, so it can be difficult to determine what is truly causing the loss of libido. Is it the depression, the drug to treat the depression, or both?

Women at midlife and beyond are also the group that is most likely to have sexual problems from other causes. Does the loss of libido in a 55-year-old woman stem from her SSRI, or is it her thyroid problem, her breast cancer diagnosis, her vaginal dryness that causes sex to hurt like hell, her insomnia, her hot flashes? It’s fair to say, however, that women whose loss of libido and ability to orgasm specifically coincide with starting an SSRI can probably blame the drug.

First the good news. In up to 30 percent of women, the sexual side effects caused by an SSRI are temporary and things should be back to normal in less than two months. So, waiting it out and playing a lot of word games is a reasonable option. Also, if your treatment is short-term, libido and your ability to orgasm will return once the drug is stopped.

When it becomes apparent that the problem is not going to correct itself, it’s time to take things to the next level. In many cases, lowering the dose or switching to a different antidepressant may be helpful.  

Obviously, this is not a do-it-yourself project; you need to discuss this with the person who prescribed the SSRI. It also appears that sildenafil (as in the little blue pill that men take to get an erection) may be a magic pill for women who have SSRI-induced anorgasmia. Sildenafil (trade name Viagra) is FDA approved only for the treatment of erectile dysfunction in men, but it has been tested in scientific studies to determine if it enhances a woman’s ability to orgasm. In one randomized controlled trial published in the Journal of the American Medical Association, women with antidepressant-associated sexual dysfunction were given sildenafil and 77 percent had overall improvement in their ability to orgasm.

It's also important to keep in mind that sex can be pleasurable and satisfying even without a grand finale. The ancient Indian practice of tantric sex does not make reaching orgasm the prize. In Sanskrit, the word tantric means "woven together." This spiritual technique uses breathing patterns, meditation, yoga and other movements to activate sexual energy. The pleasure lies in the pre-orgasmic state, and the goal is to elongate that journey to intensify connection and intimacy with your partner.

So, back to Gloria. She tried sildenafil and was thrilled that she was able to have an orgasm. She was not so thrilled about the headache that sildenafil gave her, and which can occur in up to 40 percent of women.

I backed down on the dose for round 2 and, voilà, no headache. When I saw her a few months later she told me that her therapist and internist decided that she no longer needed her antidepressant, which meant she also no longer needed her little blue pill. A happy ending all around.

To find out more about how antidepressants and other drugs may impact your sex life, go here.

Are any of you taking an antidepressant? Have you noticed an impact on your libido? Let us know in the comments below.

Follow Article Topics: Health
Editor's Picks
Here are the vintage chart-toppers for 2023.
, September 29, 2023
Knowing how to travel solo is increasingly important as we get older.
, September 29, 2023
How my mom taught me the key to standing up to doctors.
, September 29, 2023